Maryland, 2015Hail and Damaging Winds in Maryland, August 4, 2015
August 4, 2015 · NWS LWX · 17 events in 6 counties and zones
Scattered thunderstorms formed overnight as a weak cold front sunk south of the Mason-Dixon. Theta-e ridge axis aligned over Central MD and south into VA allowed for instability to increase overnight, with storms becoming more numerous with a nearly easterly movement.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms formed overnight as a weak cold front sunk south of the Mason-Dixon. Theta-e ridge axis aligned over Central MD and south into VA allowed for instability to increase overnight, with storms becoming more numerous with a nearly easterly movement.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 3, 8:36 PM EST, 4 hours 45 minutes earlier.
Area forecast discussion, Aug 3, 8:36 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
936 PM EDT MON AUG 3 2015
.SYNOPSIS...
A COLD FRONT WILL GRADUALLY PUSH SOUTHEAST INTO THE AREA TONIGHT
AND TUESDAY. THE FRONT WILL SLIDE SOUTH OF THE AREA TUESDAY NIGHT
ALLOWING HIGH PRESSURE TO BUILD IN WEDNESDAY. THE FRONT WILL PUSH
BACK NORTH INTO THE AREA ON THURSDAY AS A WAVE OF LOW PRESSURE
RIDES EASTWARD ALONG IT. THIS LOW WILL CLEAR THE AREA FRIDAY
TAKING THE FRONT WITH IT. HIGH PRESSURE WILL BUILD IN BEHIND IT
AND DOMINATE OVER THE WEEKEND.
&&
.NEAR TERM /THROUGH TUESDAY/...
STORMS OVER SCNTRL PA HAVE PRETTY MUCH DISSIPATED. OTHER STORMS
OVER WRN PA EXPECTED TO TRACK MAINLY EAST AND STAY WELL NORTH. IT
DOESN'T LOOK LIKE WE'LL SEE ANYTHING OVERNIGHT BUT KEPT SLIGHT
CHANCE ALONG THE MASON DIXON LINE AND OVER THE POTOMAC HIGHLANDS.
CDFNT WILL CROSS THE AREA TOMORROW BUT IT WILL SLOW DOWN. IT
APPEARS STORMS COULD FIRE OVER SRN MD TUE AFTERNOON. SPC HAS THIS
AREA HIGHLIGHTED UNDER SLIGHT RISK OF SVR STORMS.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE WILL MOVE INTO THE CENTRAL APPALACHIANS TUESDAY
NIGHT AND SHIFT SLOWLY EAST FROM THERE...REACHING THE DC METRO
THURSDAY MORNING. TEMPERATURES WEDNESDAY WILL BE A FEW DEGREES
COOLER AND DEW POINTS WILL DROP INTO THE UPPER 50S IN MANY AREAS.
SUNSHINE WILL ALSO PREDOMINATE WEDNESDAY...BUT AN APPROACHING
WAVE OF LOW PRESSURE TO THE WEST WILL CAUSE CLOUDS TO INCREASE BY
THURSDAY MORNING. AS THIS WAVE APPROACHES DURING THE DAY
THURSDAY...RAIN SHOWERS AND POSSIBLY SOME THUNDERSTORMS WILL BEGIN
TO ENCROACH FROM WEST TO EAST. CLOUDS WILL TEND TO KEEP
TEMPERATURES SLIGHTLY COOLER ON THURSDAY BUT DEW POINTS WILL RISE
BACK INTO THE MIDDLE 60S IN MUCH OF THE AREA.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
MODELS ARE IN MUCH BETTER AGREEMENT IN TERMS OF THE TIMING OF A
WAVE OF LOW PRESSURE THURSDAY NIGHT INTO FRIDAY...HOWEVER THE
TRACK AND STRENGTH STILL DIFFERS FROM MODEL TO MODEL AND RUN TO
RUN. FELT CONFIDENT ENOUGH TO GO WITH LIKELY POPS ACROSS MOST OF
THE AREA THURSDAY NIGHT INTO FRIDAY IN A PSEUDO WARM AIR ADVECTION
PATTERN. CONVECTIVE POTENTIAL WILL DEPEND ON IF THE LOW PRESSURE
AREA PASSES NORTH OR SOUTH OF THE AREA.
THE LOW WILL PASS EAST AND OUT TO SEA...LIKELY BRINGING THE FRONT
WITH IT BY THE WEEKEND. HIGH PRESSURE SHOULD RETURN OVER THE
WEEKEND...BEFORE ANOTHER SYSTEM APPROACHES BY EARLY NEXT WEEK.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
VFR TONIGHT AND TUE. SOME STORMS COULD FIRE SOUTHEAST OF DC TUE
AFTERNOON BUT ODDS SEEM LOW ATTM FOR ANY OF THE TERMINALS TO GET
IMPACTED.
VFR TUE NIGHT-THU MORNING ALL TERMINALS AS HIGH PRESSURE BUILDS
IN. WINDS FAIRLY LIGHT.
SUB-VFR LIKELY IN SHRA/ISO TSRA THU AFT-FRI AS LOW PRES MOVES
ACROSS. WIND SPEED/DIRECTION FORECAST UNCERTAIN WITH LOW MOVING
VERY NEAR THE AREA. VFR SHOULD RETURN ALONG W/ NWLY FLOW AROUND 10
KT SAT.
&&
.MARINE...WINDS HAVE SUBSIDED ON THE WATERS BUT MODELS SHOW WINDS
STRENGTHENING OVERNIGHT OVER THE LOWER-MID BAY DUE TO SRLY
CHANNELING. MODIFIED SCA TO REMOVE MIDDLE AND UPPER POTOMAC. WINDS
COULD GUST TO SCA UPPER BAY NORTH OF POOLES ISLAND TUE AFTERNOON.
SCA MAY BE NEEDED FOR THAT AREA.
SUB SCA WINDS WITH DRY CONDITIONS TUE NIGHT-THU MORNING UNDER
HIGH PRESSURE.
WIND FORECAST OVER THE WATERS IS HIGHLY UNCERTAIN THURSDAY AFT
THRU FRIDAY DUE TO LOW PRESSURE PASSING VERY NEAR OR OVERHEAD.
HOWEVER...SOME GUSTS IN SOUTHERLY CHANNELING ARE POSSIBLE ACROSS
PORTIONS OF THE WATERS...ESPECIALLY IF THE LOW TRACK PASSES
FURTHER NORTH. SHOWERS AND ISOLATED THUNDERSTORMS ARE ALSO LIKELY
OVER THE WATERS THURSDAY NIGHT INTO FRIDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT TUESDAY FOR ANZ532>534-537-
540>543.
&&
SYNOPSIS...RCM
NEAR TERM...LFR
SHORT TERM...HAS/RCM
LONG TERM...DFH
AVIATION...RCM/LFR/DFH
MARINE...RCM/LFR/DFHHazardous weather outlook, Aug 4, 1:17 AM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
217 AM EDT TUE AUG 4 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-041000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
217 AM EDT TUE AUG 4 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING FOR SOUTHERN MARYLAND. DAMAGING WIND GUSTS ARE THE
MAIN THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-041000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
217 AM EDT TUE AUG 4 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED LATE TONIGHT ACROSS NORTHERN
MARYLAND AND EASTERN WEST VIRGINIA. A COUPLE THUNDERSTORMS MAY
BECOME SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL BEING THE
PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Washington
- When
- August 4, 1:21 AM EST
- Where
- Washington County, 1.4 mi SSE of Fairview
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.700, -77.844
A tree was reported down, partially blocking the 14000 block of Rockdale Rd.
Thunderstorm Wind, Washington
- When
- August 4, 1:28 AM EST
- Where
- Washington County, 1.15 mi NE of Maugansville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.691, -77.734
A tree was reported down and blocking the southbound lanes on Interstate 81 near mile marker 9.
Thunderstorm Wind, Washington
- When
- August 4, 1:31 AM EST
- Where
- Washington County, 0.27 mi N of Paramt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.684, -77.699
A tree was reported down and blocking Longmeadow Rd.
Thunderstorm Wind, Washington
- When
- August 4, 1:37 AM EST
- Where
- Washington County, 1.62 mi SSE of Leitersburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.678, -77.609
A tree was reported down blocking the 13000 block of Brookline Dr.
Thunderstorm Wind, Washington
- When
- August 4, 1:40 AM EST
- Where
- Washington County, 0.87 mi NE of Edgemont
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 39.690, -77.540
Reported by Jim the Weather Guy.
Thunderstorm Wind, Washington
- When
- August 4, 1:42 AM EST
- Where
- Washington County, 1.75 mi NNE of Edgemont
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.702, -77.533
A tree was reported down, blocking a portion of Edgemont Rd.
Thunderstorm Wind, Carroll
- When
- August 4, 2:11 AM EST
- Where
- Carroll County, 3.58 mi NNW of Pipe Creek Mill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 39.718, -77.124
A tree with an 18 inch diameter was reported down across the road at the intersection of Ruggles Rd and MD 194.
Thunderstorm Wind, Baltimore
- When
- August 4, 2:45 AM EST
- Where
- Baltimore County, 1.5 mi NNE of West Liberty
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.700, -76.589
Multiple 6 to 8 inch in diameter trees were reported down. Reported by spotter ID BL145.
Thunderstorm Wind, Frederick
- When
- August 4, 3:24 AM EST
- Where
- Frederick County, 0.87 mi SW of Adamstown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.310, -77.490
A tree was reported down blocking the 5100 block of Doubs Rd.
Thunderstorm Wind, Montgomery
- When
- August 4, 3:37 AM EST
- Where
- Montgomery County, 0.41 mi NNW of Cedar Grove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.256, -77.232
A tree was reported down at the intersection of Kings Valley Rd and Hailey Dr.
Thunderstorm Wind, Frederick
- When
- August 4, 3:38 AM EST
- Where
- Frederick County, 0.87 mi SW of Fountain Mills
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.320, -77.260
Multiple trees and wires were reported down at Windsor Rd and Brownigsville Rd.
Thunderstorm Wind, Montgomery
- When
- August 4, 3:39 AM EST
- Where
- Montgomery County, Cedar Grove
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.250, -77.230
Thunderstorm Wind, Frederick
- When
- August 4, 3:44 AM EST
- Where
- Frederick County, 1.27 mi ENE of Kemptown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.340, -77.210
Multiple wires were reported down on the 3800 block of Purdum Dr.
Thunderstorm Wind, Howard
- When
- August 4, 3:50 AM EST
- Where
- Howard County, 2.16 mi S of Daisy
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.269, -77.072
Multiple trees were reported down on wires along the 4000 block of Jennings Chapel Rd.
Hail, Howard
- When
- August 4, 4:05 AM EST
- Where
- Howard County, 1.75 mi NE of Guilford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.190, -76.810
Thunderstorm Wind, Howard
- When
- August 4, 4:07 AM EST
- Where
- Howard County, 0.49 mi SE of Pine Orchard
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.276, -76.863
A tree was down, blocking the 10200 block of Globe Dr.
Hail, Howard
- When
- August 4, 4:08 AM EST
- Where
- Howard County, 2.25 mi ESE of Jonestown
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.210, -76.780
Reported along Cambria Terrace.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Connecticut, August 4, 20151 death · $29,000 · 53 kt wind · 4 events
- Flood and Hail in Massachusetts, August 4, 2015$355,000 · 2 in hail · 82 events
- Hail and Damaging Winds in Massachusetts, August 4, 2015$343,000 · 55 kt wind · 23 events
- Hail and Damaging Winds in New York, August 4, 2015$182,000 · 1.75 in hail · 34 events
- Damaging Winds and Lightning Strike in Rhode Island, August 4, 2015$222,000 · 72 kt wind · 13 events
- Hail and Damaging Winds in Virginia, August 4, 2015$62,000 · 1 in hail · 10 events
- Damaging Winds and Heavy Rain in Nebraska, August 4 to 5, 2015$60,000 · 52 kt wind · 5 events
- Damaging Wind in North Carolina, August 4, 2015$50,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Maine, August 4 to 14, 20152.5 in hail · 33 events
- Hail and Damaging Winds in Virginia, August 4, 2015$19,000 · 1.5 in hail · 16 events
- Hail and Damaging Wind in New York, August 4, 2015$30,000 · 1 in hail · 2 events
- Flash Flood and Flooding in Kansas, August 4 to 6, 2015$25,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593024, 593025, 593026, 593027, 593028, 593029, 593030, 593031, 593033, 593034, 593035, 593036, 593037, 593038, 593032, 593041, 593043.